Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 6, NWS Great Falls, MT

October 11, 2018

NWS Great Falls, MT issued this high wind warning at Oct 11, 2018, 11:46 PM MDT. It took effect at Oct 12, 2018, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 11:46 PM MDT (05:46 UTC)
In effect from
Oct 12, 2018, 9:00 AM MDT
Expired
Oct 12, 2018, 7:57 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

311 
WWUS75 KTFX 120546
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1146 PM MDT Thu Oct 11 2018

Default overview section
MTZ009-010-044-046-048-130015-
/O.UPG.KTFX.HW.A.0005.181012T1200Z-181013T0300Z/
/O.NEW.KTFX.HW.W.0006.181012T1500Z-181013T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations: Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
1146 PM MDT Thu Oct 11 2018

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM MDT FRIDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 9 AM to 6 PM MDT Friday.
The High Wind Watch is no longer in effect.

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* TIMING...Winds will become strong and gusty along the immediate
  Rocky Mountain Front through the overnight, with wind speeds
  increasing across the plains of North Central Montana during the
  mid-morning hours on Friday. Winds peak around midday to early
  afternoon before gradually diminishing through the remainder of
  the afternoon into early evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Some power outages are expected. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...


A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

http://www.weather.gov/greatfalls
4 follow-up statements
647 
WWUS75 KTFX 120847
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
247 AM MDT Fri Oct 12 2018

Default overview section
MTZ009-010-044-046-048-130000-
/O.CON.KTFX.HW.W.0006.181012T1500Z-181013T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations: Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
247 AM MDT Fri Oct 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM MDT THIS EVENING...

* WINDS...West 35 to 45 mph with gusts up to 65 mph.

* TIMING...Winds will become strong and gusty along the immediate
  Rocky Mountain Front through early this morning, with wind
  speeds increasing across the plains of North Central Montana
  during the mid-morning hours on Friday. Winds peak around 
  midday to early afternoon before gradually diminishing through 
  the remainder of the afternoon into early evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Tree and power line damage is possible. Some power 
  outages are expected.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
809 
WWUS75 KTFX 121640
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1040 AM MDT Fri Oct 12 2018

Default overview section
MTZ009-010-044-046-048-130000-
/O.CON.KTFX.HW.W.0006.000000T0000Z-181013T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations: Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
1040 AM MDT Fri Oct 12 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WINDS...West 35 to 45 mph with gusts up to 65 mph. Wind gusts 
  to 80 mph are possible in wind prone areas along the immediate 
  east slopes of the Rocky Mountain Front.

* TIMING...Winds will continue to increase through the remainder
  of the morning hours, peaking during the early afternoon before
  slowly diminishing into the evening hours.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

Moldan

$$

http://www.weather.gov/greatfalls
508 
WWUS75 KTFX 122004
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
204 PM MDT Fri Oct 12 2018

Default overview section
MTZ009-010-044-046-048-130300-
/O.EXT.KTFX.HW.W.0006.000000T0000Z-181013T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
Including the following locations: Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Brady, Conrad,
Bynum, Choteau, and Augusta
204 PM MDT Fri Oct 12 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WINDS...West 30 to 40 mph with gusts up to 65 mph. Wind gusts 
  to 80 mph are possible in wind prone areas along the immediate 
  east slopes of the Rocky Mountain Front.

* TIMING...Winds will remain strong through the rest of afternoon
  before slowly diminishing into the evening hours.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

Moldan

$$

http://www.weather.gov/greatfalls
409 
WWUS75 KTFX 130157
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
757 PM MDT Fri Oct 12 2018

Default overview section
MTZ009-010-044-046-048-130300-
/O.CAN.KTFX.HW.W.0006.000000T0000Z-181013T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-
757 PM MDT Fri Oct 12 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Strong and gusty west winds have diminished across the warned area
and the high wind warning has been cancelled. However, a surface 
cold front will sweep southward later this evening, causing winds 
to shift to the north and increase for several hours before 
diminishing once again later tonight. The strongest gusts 
associated with this front will likely top out between 35 and 45 
mph. 

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 11, 7:01 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 11, 7:01 PM MDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
701 PM MDT Thu Oct 11 2018

.SYNOPSIS...

Winds will become breezy on Friday ahead of a strong cold front
and remain breezy Friday night as the cold front crosses the
region. Precipitation will follow the cold fronts passage, with
minor snowfall accumulations in the mountains of Central Montana
and along the Continental Divide Friday night. Temperatures will
be well below normal for the day on Saturday in wake of the cold
front.

&&

.UPDATE...
Drier air moving into the region allowing for skies to clear out. No
major changes to the forecast grids for tonight.  Looking ahead to
Friday, potential for strong winds still on track for portions of
north central Montana...High Wind Watch will continue.
- Fogleman

&&

.AVIATION...
Updated 0030Z
VFR conditions prevail across the area.  MVFR conditions are
introduced toward the end of the KBZN TAF period with light snow,
there, at that time.  Expect strong gusty winds throughout the area,
tomorrow, with the strongest winds along the Rocky Mountain Front
and KCTB.
-Fogleman

&&

.PREV DISCUSSION...
/ISSUED 630 PM MDT Thu Oct 11 2018/

Rest of this afternoon through Saturday...main forecast concerns
revolve around a fairly potent cold front dropping south from Canada
Friday night and through Saturday morning, which will bring gusty
winds, falling temperatures, and chances for precipitation.

Pressure gradient along the Rocky Mountain Front will begin to
strengthen this evening as a lee-side trough sharpens ahead of a
potent shortwave trough diving south from the Gulf of Alaska and
across Alberta. This strengthening pressure gradient will lead to
increasing southwest/west winds along the Rocky Mountain Front this
evening, with these winds expanding further east over the plains of
North Central Montana as diurnal mixing ensues. With winds
transitioning to the southwest/west over much of the area this
evening, am expecting low temperatures to be reached early this
evening, with temperatures generally climbing through the rest of
the night at most locations (save for southwest valleys and extreme
northeastern portions of the CWA). With the threat for sustained
wind speeds reaching High Wind Criteria and infrequent gusts
potentially reaching 60 mph over the plains of North Central Montana
on Friday, decided to issue a High Wind Watch from 12z Friday
through 03z Saturday.

The fairly potent shortwave and developing surface low will continue
to slide across southern AB/SK Friday, sending a cold front south
across the forecast area late Friday afternoon and evening. A period
of gusty N/NW winds is possible Friday night following the frontal
passage as a colder airmass surges south into the region. 3-hr
pressure rises behind the cold fronts passage of ~6mb are possible,
which may lead to a period of wind speeds nearing High Wind criteria
outside of the current watch area. This potential will need to be
monitored closely for the need to expand the current watch and/or
issuance of a High Wind Warning. As is typical with clipper type
systems, moisture is somewhat limited and precipitation moves
through quickly Friday night through Saturday morning with snow
accumulation of generally 1-3 inches possible across the Mtns of
central MT and the Rocky Mtn front with less than an inch expected
elsewhere. A much colder airmass lingers over the region through
Saturday afternoon with temperatures about 20 degrees colder than
Friday (and seasonal averages). - Moldan/Hoenisch

Saturday Night through Thursday...A lingering cold northerly flow
aloft in the wake of the low pressure trough will keep at least a
slight chance of snow over the mountains and north-facing mountain
slopes through Saturday night. A high pressure ridge centered off
the Pacific coast will then gradually spread east across the Pacific
Northwest and Northern Rockies through the remainder of the period.
This should keep the forecast under a warming and drying pattern
with breezy westerly winds at times. Previous model runs hinted that
a weak shortwave trough would move southeast over Montana Monday
into Tuesday along the leading edge of the ridge, but models agree
on now keeping this disturbance well east of the area. Ridging
remains firmly in control of the weather pattern through the
middle part of next week. Mostly clear skies and mainly W-SW'ly
breezes are expected as a result. High temps will be in the upper
50s to mid 60s for lower elevations - near or even a few degrees
above normal. Did boost high temps a couple degrees above initial
guidance, in keeping with the thinking of the previous shift. -
Kredensor/Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  61  27  35 /  10   0  80  40
CTB  30  57  24  34 /   0   0  70  20
HLN  29  58  29  36 /   0  10  70  50
BZN  24  57  29  37 /   0   0  40  50
WEY  16  46  21  35 /  10  20  20  30
DLN  22  55  25  38 /   0   0  20  50
HVR  28  60  27  37 /  10  10  30  10
LWT  25  59  25  30 /   0   0  60  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM MDT Friday through Friday evening
Eastern Glacier...Eastern Pondera...Northern Rocky Mountain
Front...Southern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.